Tornadoes · United States · Kansas · 2002

F0 tornado, Waterloo, Kansas, April 11, 2002

This F0 tornado ran 1.0 miles across Kingman County on April 11, 2002, touching down at 5:35 PM CDT and reaching 110 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 11, 2002
Touchdown
5:35 PM CDT (22:35 UTC)
Path length
1.0 miles (1.6 km)
Path width
110 yards (101 m)
Deaths
0
Injuries
0
County
Kingman County
Touchdown point
37.730, -97.930
Lift-off point
37.720, -97.980
Record number
506

What the Weather Service recorded

Occurred in open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
22:36 UTC23:15 UTCTornado WarningICT
23:12 UTC00:15 UTCTornado WarningICT
00:13 UTC01:00 UTCSevere Thunderstorm WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Apr 11, 3:45 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 11, 3:45 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT THU APR 11 2002

TNGT:
CDFNT ENTERING CNTRL KS AT 12N WL GET PUSHED SE ACRS SC KS THIS AFTN
AS MID-LVL S/WV SPRINTS E ACRS CNTRL PLNS. XPCTD EWD PROGRESS OF
S/WV WOULD HAVE CDFNT VENTURING INTO SE KS THIS EVE. MID-UPR 50S SFC
MSTR AXIS AWAITS CDFNTS ARVL IN SC & SE KS. SO FAR WDSPRD AC/AS
KEEPING LID ON SGFNT CONVECTION WITH ONLY SCT -SHRA OCRG ACRS ERN KS
EARLY THIS AFTN. S/WVS CROSSING KS SHUD SCOUR OUT AC/AS LATE THIS
AFTN. QUESTION IS WHETHER OR NOT CLEARING WL BE SOON ENOUGH TO
DESTABLIZE AMS TO POINT WHERE SUFFICIENT DESTABLIZATION RSLTS IN
SGFNT TSRA EARLY THIS EVE IN SC & SE KS. FOR NOW AM RUNNING 30-40%
POPS ACRS SC & SE KS WITH THE HIGHER POP ASSIGNED SE. SINCE SPC
ISSUED SVR #84 TO INCL SALINE & MCPHERSON COUNTIES WL HAVE MENTION
20% +TS THIS SXN OF CNTRL KS FOR EARLY THIS EVE. (TOP PLEASE NOTE
THIS CHG FM INITIAL DISC ISSUED AT 220 PM.) EVE EMPHASIZED IN SC &
SE KS CASES AS WELL. CNTRL KS TO CLEAR THIS EVE AS WEAK SFC HIGH
NOSES SWD IN WAKE OF CDFNTL PASSAGE. MINS REFLECT CDFNT POSITIONING
(45F CNTRL TO 50F SE).

TMW:
MOSUNNY WX SLATED ALL AREAS AS LARGE BUT WEAK SFC HIGH DOMINATES.
WITH WEAK E/SE LWR-LVL COMP MAXES 70F.

TMW NGT:
DEEPENING SFC TROF ALG NRN FRONT RANGE TEAMS WITH DEPARTING SFC HIGH
TO ENABLE LWR-LVL FLOW TO ASSUME S/SE COMP THATLL GRADUALLY MOISTEN
TWD MRNG. POPS LMTD TO WRN 1/2 CNTRL KS (30% TWD MRNG). MINS 50F
SHUD SUFFICE ALL AREAS.

SAT:
WITH SFC-850MB TROF SHEARING IN MRNG, LWR-LVL PAT NON-DESCRIPT. AB-
SENCE OF LWR-LVL FOCUS DICTATES NO MORE THAN 30% POPS ALL AREAS.
MAXES 70F APR KOSHER ALL AREAS.

SAT NGT:
NEXT MID-LVL S/WV DVLPG OVER NEBRASKA/KS BDR SAT AFTN GETS BETTER
ESTABLISHED AS IT SPRINTS E/SE ACRS ERN KS IN EVE. LACK OF LWR-LVL
FOCUS DICTATES ONLY GENERIC 30% POPS SC & SE KS. MINS 50F APR KOSHER
WITH CNTRL KS ON COOLER SIDE OF FENCE.

SUN:
VIGOROUS UPSTAIRS S/WV ZIPPING E ACRS PAC NW INDUCES MARKED DEEPENING
OF NEXT NRN PLNS SFC TROF. RSLTG SLY FLOW PRODUCES MAXES OF 75-80F
WITH WRN CORRIDOR ON WARMER END OF SPECTRUM.

SUN NGT:
MILD WX SLATED ALL AREAS AS SFC TROF DEEPENS FURTHER TO PRODUCE BRISK
SLY FLOW. MINS 60F APR KOSHER WITH SC KS ON WARMER SIDE OF FENCE.

MON:
MRFY MUCH SLOWER ON ADVANCEMENT OF CDFNT THAN ITS PREDECESSOR FM
YDA. (TOP HAD ALERTED ME TO THAT POSSIBILITY YDA.) MAXES 80F APR
KOSHER WITH WARMEST ACRS SW SXN OF CWA.

MON NGT:
BREEZY & MILD WX CONTS AS CDFNT REMAINS NW OF CWA. MINS OF 60-65F
SHUD SUFFICE ALL AREAS.

TUE:
SE PROGRESSION OF CDFNT TO BE MONITORED CLOSELY AS ALL FACETS OF FCST
DEPEND HEAVILY ON ITS BEHAVIOR. WITH MEAN POS-TILTED UPR TROF DRAPED
FM SRN CA TO SASK, AM PLANNING ON CDFNT REMAINING JUST OF NW OF CWA.
MAXES 80F AGN APR KOSHER WITH MOST AREAS ON WARMER SIDE OF FENCE.

TUE NGT:
CONFIDENCE LVL LOW REGARDING SE PROGRESS OF CDFNT BUT CREATURE CLOSE
ENOUGH TO JUSTIFY GENERIC CHC TSRA ALL AREAS.

REST OF EXTENDED:
NO SGFNT CHGS PLANNED ATTM.
ES

COORD: TOP.

FCSTID = 4
ICT   48  71  50  71 /  30   0   0  30
HUT   46  71  50  71 /  30   0   0  30
EWK   47  71  50  70 /  30   0   0  30
EQA   48  71  50  71 /  30   0   0  30
WLD   49  71  50  71 /  30   0   0  30
RSL   45  70  50  70 /   0   0  30  30
GBD   45  71  50  70 /   0   0  30  30
SLN   46  71  50  70 /  20   0  10  30
MPR   46  70  50  70 /  20   0  10  30
CFV   50  71  50  70 /  30   0   0  30
CNU   49  70  50  70 /  30   0   0  30
K88   48  69  50  69 /  30   0   0  30

.ICT...
KS...NONE.

In the hours before

Special weather statement, Apr 11, 11:58 AM CDT, 5 hours 37 minutes before
KSZ051>053-067>072-082-083-091>096-098>100-120500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1158 AM CDT THU APR 11 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR SOUTH CENTRAL
AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING...

A MID LEVEL SHORTWAVE WILL BE MOVING THROUGH THE CENTRAL
PLAINS THIS AFTERNOON AND EVENING. A COLD FRONT WILL TAG
ALONG THIS WAVE...AND IS PROJECTED TO MOVE THROUGH SOUTH
CENTRAL KANSAS THIS AFTERNOON AND SOUTHEAST KANSAS THIS EVENING.
THE CLOUDS THAT WE HAVE HAD ALL MORNING WILL GRADUALLY GIVE
WAY TO SOME SUNSHINE THIS AFTERNOON. AFTER THE CLOUDS
ERODE...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THIS
AFTER 2 PM IN SOUTH CENTRAL KANSAS. THESE STORMS WILL THEN
BECOME ORIENTED IN A LINE AND PUSH INTO SOUTHEAST KANSAS THIS
EVENING.

THE MAIN THREAT FOR THESE STORMS WILL BE ISOLATED LARGE HAIL AND
DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 12:00Z

10.6 hours before the tornado, 130 km from the path. April 11, 2002.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -41017, lifted condensation level 1160 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 12:00Z on 2002-04-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 146 square meters per square second, 0 to 6 km bulk shear 20 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-41017 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Hutchinson (HUT), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:51 UTC7757230° 9 kt1012.9
21:51 UTC8052340° 10 kt1012.5
22:51 UTC8051340° 9 kt1012.9
23:51 UTC7650360° 11 kt1013.5

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2002 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of April 11, 2002

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 115:19 PM CDTF0Reno, KS2.0220
April 116:00 PM CDTF0Harvey, KS0.5110
April 1110:52 PM CDTF0Grant, OK2.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.